EMAIL THIS PAGE TO A FRIEND

The Journal of pediatrics

Unintentional pediatric exposures to central alpha-2 agonists reported to the National Poison Data System.


PMID 24094880

Abstract

To investigate national trends in unintentional pediatric exposures to 3 common alpha-2 agonists: clonidine, guanfacine, and tizanidine. Secondary objectives were to describe outcomes, symptoms, treatments, and death. Retrospective chart review from the American Association of Poison Control Centers National Poison Data System from January 2000 to December 2011 for unintentional exposure to clonidine, guanfacine, and tizanidine in children ≤ 12 years of age. From 2000-2011, there was a significant increase (5.9% per year, CI 3.6, 8.2) in unintentional pediatric exposures to National Poison Data System for central alpha-2 agonists. There were 27,825 clonidine exposures (67.3% male, median age: 4 years), 6143 guanfacine exposures (69.8% male, median age: 6 years), and 856 tizanidine exposures (51.9% male, median age: 2 years). Guanfacine had the greatest proportional increase among the medications. Clonidine was associated with the most respiratory (799, 2.9%) and central nervous system symptoms (12,612, 45.3%), as well as the most episodes of bradycardia (2847, 10.2%) and hypotension (2365, 8.5%). Seven-hundred twenty-eight (2.0%) patients were intubated, and 141 patients (0.5%) were administered vasopressors. There were 7 cardiac arrests and 3 deaths from clonidine. The number of unintentional pediatric exposures to alpha-2 agonists increased from 2000-2011. Clonidine exposures were the most commonly reported, more symptomatic, and associated with 3 deaths. Despite central nervous system depression, bradycardia, and hypotension being common, the need for intubation and vasopressors was rare.